Skip to Content

How long does Prednisone stay in you system after you quit taking it?

This question has also been asked and answered here: How long does prednisone stay in your system?

Answers (8)

Official Answer Medically reviewed by Drugs.com. Last updated on Aug 19, 2020.

The elimination half life of prednisone is around 3 to 4 hours. This is the time it takes for your body to reduce the plasma levels by half.
It usually takes around 5.5 half lives for a drug to be completely eliminated from your system.
With that in mind you could expect a dose or prednisone to be out of your system 16.5 to 22 hours later.
Other factors also need to be taken into account and include:
1. How much and how often you have taken the drug.
2. Your metabolic rate – a slower metabolism will increase the time a drug remains in your system.
3. Your age and health – older age and poor health will generally increase the time the drug stays in your system.
4. Body mass – generally the bigger you are the longer a drug will remain in your system.
Hope this is of help.

See: https://www.drugs.com/ppa/prednisone.html

Votes: +4
oktoday 18 Feb 2010

hi
the half life is roughly 4 hours. The prednisone should be tapered slowly and never stopped abruptly if you have been on it for over 2 weeks and were are a high dose. if you took it for 2-3 days you should be fine. The higher the dose and the longer you are on the drug the slower the taper. The drug itself should be out of your body less than 24 hours but flair ups can result if not tapered. Hope this helps.

Votes: +1
Jean freeman 6 Dec 2017

Yes I would like a direct answer to my question! I was prescribed 20 mg Prednisone, for bronchitis, x 10 day supply (I have asthma), I also worked as a pharmacy technician for 12 years. I left my job due to , health, issue.

Votes: +0
Jim frank 9 Jan 2018

I am having huge health problems after taking prednisone. My adrenal has not be right since. I am looking for a natural pathic dr now to help me. What are you all experiencing after taking this medication.

Votes: +1
Sunflower22 28 Jan 2018

Having many issues too. Never health issues now always sick, dizzy, anxious, cold and tired. In the middle of sorting it all out. Any progress for you? I was on 60 for 5 days.no tapering. Had bad heart racing nervousness etc. Has been 30 days off and still not myself.

emferen 28 Jan 2018

I have just stopped taking this for an ear infection this week. Not for sure if this contributes but I have also experienced anxiety and depression to a different scary level.

Sunflower22 28 Jan 2018

Drs say it only impacts you if on for a long time but I have never,before this medicine, experienced this. Ent appointment to check that off the list, labs all within range then entomologist to check cortisol maybe? Any others take high dose short term with these impacts? Did you go back to your self eventually? Thanks for any advice.

emferen 29 Jan 2018

Unfrourtantly I haven't gone back to myself. I don't know if this has anything to do with it but the day I stopped taking it I started to get insomnia & I have had horrible insomnia for the past 4 days. Which is odd because I usually sleep 8 hours every night. Plus the insomnia I am anxiety filled, like I said I never have gotten these feelings until after I stopped taking it.

Dccrev 22 Feb 2018

I just started on a 10mg dosepak. I was told by the pharmacist it was ok to take the first dose all at once but I divided it into two 3x10mg groups 4 hrs apart. At 9:30pm, an hour after dinner and the second dose, I noticed I was bloated and nauseous. I vomited my dinner and some moderate of red (blood?) fluid. I’m calling my physician in the am. 3 hrs later I have mild stomach discomfort.

Dccrev 22 Feb 2018

I just started on a 10mg dosepak. I was told by the pharmacist it was ok to take the first dose all at once but I divided it into two 3x10mg groups 4 hrs apart. At 9:30pm, an hour after dinner and the second dose, I noticed I was bloated and nauseous. I vomited my dinner and some moderate of red (blood?) fluid. I’m calling my physician in the am. 3 hrs later I have mild stomach discomfort.

Shaklee 13 Mar 2018

I developed a rash on my arms/chest/face since last November when I was first put on Prednisone. At first drs thought it was a reaction to Plavix, but rash continued after they took me off it. I didn't seem to have any issues (rash cleared up) while in the hospital for a week in February and on IV version of prednisone. Could it be that a person can have an allergic reaction to the oral and not the IV form?

Shaklee 13 Mar 2018

I developed a rash on my arms/chest/face since last November when I was first put on Prednisone. At first drs thought it was a reaction to Plavix, but rash continued after they took me off it. I didn't seem to have any issues (rash cleared up) while in the hospital for a week in February and on IV version of prednisone. Could it be that a person can have an allergic reaction to the oral and not the IV form?

Mce2128 28 Apr 2018

Is anyone still active on this board? Just wondering how long it took for you all to recover from your symptoms? I was on 50mg prednisone for a week and been off it going on 4 weeks. I'm still having fatigue, dry mouth, heartburn, headache and anxiety at night. Can't sleep. I know everyone is different but it's encouraging to read when other people's symptoms improved. Thank you.

Annette Sharp 12 May 2018

My heart beat faster and have difficulty breathing now.

Bc2255 7 Jul 2018

I have been on 25mg for 3 days. I have barely slept. My anxiety is out of control. My face and teeth hurt. Muscle and joint pain in my legs and feet. I am currently waiting at the doctors to see if I can stop taking it- was given a 5 day dose to help a chest infection as I have asthma. I have never felt like this before. So horrible.

Kayahn 27 Jul 2018

I’m feeling the same way. I just finished my three day 20mg twice a day, I woke up this morning and it felt like someone beat me in my sleep. B/P was up, anxiety all day at work, feet and arm hurting. I was given this to help with my sinus/nasal issues.
I had to call off from my part time, hopefully I can flush this out my system. I will never take this again.

Next Chapter 23 Oct 2018

I’m late to this discussion but my experience mirrors what others have described. I took a 6day 21mg course which tapered down over the 6 days. This med turned me in to a different person. I had exactly the same experience as others. It was awful and scared my husband and kids something fierce. My doctor tried to convince me that it was not the prednisone but subsequently the specialist I saw acknowledged that’s exactly what it was. She told me it takes a month to run through your system and there’s nothing you can do about it but find a way to tolerate the side effects. She called it Prednisone psychosis. It will get better, but it is frustratingly slow and I was in agony.

sarah0223 1 Nov 2018

If there is anyone out there who knows a specialist who deals with steroid psychosis please tell me who it is! I will travel to the end of the earth for help!!! I, too, took a weeks tapering dose twice within a month and here I am 7 months out and still experiencing severe insomnia!!! I had so many symptoms like racing heart, anxiety and panic attacks which is unlike me and I also used to sleep 10+ hours now I have bouts of not sleeping for 24 hours! And sometimes heavy sleeping meds have zero effect! Every other symptom has gone away except for the sleeping. I’ve tried lots of things to no avail! It’s insane! To my horror, I’ve heard some say it could last up to a year!!! I’m desperate for any kind of help anyone can give me!!!

pix4434 13 Nov 2018

I too am experiencing heart rate issues after only being on it for 5 days. Was supposed to be 7, but my heart rate isn't normal after 5, & I'm barely sleeping. This makes the second time that this has happened in a year. Really scary thing.

notagain2019 6 Mar 2019

I took 3 days of 6 days course. I had severe insomnia, dry mouth, Blood Pressure went up, heart palpation on 4th day and severe itching and swelling of face and lips on 5th day. 7th day now and no change. went to allergist and received different medicines but still no change. I will never take it again. How long will it take for me to get back to normal?

Sheilcar2 18 Feb 2018

24 hours

Votes: +1
Marcellanichols444 30 Jun 2018

I have been on Prednisone for 4 day 50 mg took my last one today and I have just today starting feeling dizzy.dont know if it's from this medication or what ..but it's scary

blstites08 31 Mar 2018

I have been taking Prednisone for my Ms and I have to say it works for me for a week or two just don't want my flare up to come back

Votes: +0
sevasimsiri 4 Jul 2018

I had to be tapered off. I was on it for a year and half for serious kidney disease. Now off it but my arms still look awful. And still on azithioprine which caused a skin cancer (melanoma). Doesn't seem a problem with prednisone short term, but serious problems long term; but better than dying.

Votes: +0
KCSadpan 9 Feb 2019

I’ve been off prednisone now for 3 days and feel like crap. No energy, feel like in a bubble, dizzy, tingling in arms and feet. Heart rhythm seems off. I was on meds for 10 days.

Votes: +0
Rachmarie89 10 Feb 2019

I only took 2 doses both 20mg and couldn’t handle the side effects. It’s been a few days since stopping and I have tingles all over (mostly in my arms). I don’t know if it’s a side or effect or from anxiety but I hate it!

Drugs.com free discount card

Further Information

Similar Questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.